Alert archive / California / High Wind Watches in 2011

High Wind Watch 15, NWS Las Vegas, NV

April 22, 2011San Bernardino County, California

NWS Las Vegas, NV issued this high wind watch at Apr 22, 2011, 2:04 PM PDT for San Bernardino County, California. It took effect at Apr 23, 2011, 10:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 22, 2011, 2:04 PM PDT (21:04 UTC)
In effect from
Apr 23, 2011, 10:00 AM PDT
Expired
Apr 22, 2011, 9:30 PM PDT
In force
Issued by
NWS Las Vegas, NV

County San Bernardino County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2011-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2011-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3398 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

671 
WWUS75 KVEF 222104
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
204 PM PDT FRI APR 22 2011

.STRONG WEST WINDS WILL DEVELOP SATURDAY OVER NORTHWEST SAN
BERNARDINO COUNTY AND PERSIST INTO THE EVENING HOURS.

CAZ523-231000-
/O.NEW.KVEF.HW.A.0015.110423T1700Z-110424T0700Z/
WESTERN MOJAVE DESERT-
INCLUDING...BARSTOW...DAGGETT...FORT IRWIN
204 PM PDT FRI APR 22 2011

...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND
WATCH FOR NORTHWEST SAN BERNARDINO COUNTY...WHICH IS IN EFFECT
FROM SATURDAY MORNING THROUGH SATURDAY EVENING.

* WINDS: WEST WINDS 25 TO 40 MPH WITH GUSTS 50 TO 60 MPH.

* TIMING: WINDS WILL INCREASE DURING THE DAY SATURDAY...PEAK IN
  THE AFTERNOON AND EARLY EVENING...AND DIMINISH AFTER SUNSET.

* LOCATIONS: FORT IRWIN...BARSTOW...INTERSTATES 15 AND 40.

* IMPACTS: STRONG CROSSWINDS WILL MAKE DRIVING DIFFICULT ON NORTH
  SOUTH ROADS. BLOWING DUST COULD REDUCE VISIBILITY TO HALF A MILE
  OR LESS NEAR DRY LAKE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH
WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR
FORECASTS FOR THE LATEST INFORMATION.

&&

$$

MORGAN
1 follow-up statement
416 
WWUS75 KVEF 230430
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
930 PM PDT FRI APR 22 2011

.STRONG WEST WINDS WILL DEVELOP SATURDAY OVER NORTHWEST SAN
BERNARDINO COUNTY AND PERSIST INTO THE EVENING HOURS.

CAZ523-231200-
/O.UPG.KVEF.HW.A.0015.110423T1700Z-110424T0700Z/
/O.NEW.KVEF.WI.Y.0028.110423T1700Z-110424T0700Z/
WESTERN MOJAVE DESERT-
INCLUDING...BARSTOW...DAGGETT...FORT IRWIN
930 PM PDT FRI APR 22 2011

...WIND ADVISORY IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE WESTERN MOJAVE DESERT OF SAN BERNARDINO
COUNTY...WHICH IS IN EFFECT FROM 10 AM SATURDAY TO MIDNIGHT PDT
SATURDAY NIGHT. THIS REPLACES THE HIGH WIND WATCH PREVIOUSLY IN
EFFECT.

* WINDS: WEST WINDS 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH.

* TIMING: WINDS WILL INCREASE LATE IN THE MORNING SATURDAY...PEAK
  IN THE AFTERNOON AND EARLY EVENING...THEN DIMINISH LATE SATURDAY
  EVENING.

* LOCATIONS: FORT IRWIN...BARSTOW...INTERSTATES 15 AND 40.

* IMPACTS: STRONG CROSSWINDS WILL MAKE DRIVING DIFFICULT ON NORTH
  SOUTH ROADS....ESPECIALLY FOR HIGH PROFILE VEHICLES. BLOWING DUST
  COULD REDUCE VISIBILITY TO HALF A MILE OR LESS NEAR DRY LAKE
  BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF MOTORCYLES...VANS...CAMPERS...TRAILERS...AND ANY
HIGH-PROFILE VEHICLE SHOULD BE ALERT TO HAZARDOUS DRIVING
CONDITIONS DUE TO THESE WINDS. USE EXTRA CAUTION.


&&

$$

JA

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 22, 8:47 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Apr 22, 8:47 AM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
847 AM PDT FRI APR 22 2011

.SYNOPSIS...A DRY WESTERLY FLOW WILL BE OVER THE AREA TODAY WITH
GENERALLY LIGHT WINDS AND NEAR NORMAL TEMPERATURES. A WEAK LOW
PRESSURE SYSTEM WILL SETTLE OVER THE REGION THIS WEEKEND RESULTING
IN INCREASED CLOUD COVER AND LOCALLY BREEZY CONDITIONS. THERE WILL
ALSO BE A CHANCE OF SHOWERS ACROSS PORTIONS OF THE GREAT BASIN.
TEMPERATURES WILL REMAIN FAIRLY CLOSE TO NORMAL.
&&

.UPDATE...SATELLITE LOOP SHOWS FEWER CLOUDS THAN EXPECTED. LOWERED
SKY COVER GRIDS FOR TODAY. NO OTHER CHANGES AT THIS TIME.
&&

.PREV DISCUSSION...
252 AM PDT FRI APR 22 2011

.SHORT TERM...DRY WESTERLY FLOW TODAY WILL BRING SOME HIGH CLOUDS
OVER THE FORECAST AREA...PARTICULARLY THE NORTHERN THIRD. OTHERWISE
DRY CONDITIONS WITH GENERALLY LIGHT WINDS AND NEAR NORMAL
TEMPERATURES CAN BE EXPECTED. A WEAK TROUGH WILL MOVE VERY SLOWLY
ACROSS THE FORECAST AREA TONIGHT THROUGH SUNDAY WHICH WILL BRING
INCREASED CLOUD COVER WITH A CHANCE OF SHOWERS ACROSS THE SOUTHERN
GREAT BASIN. WINDS WILL ALSO INCREASE ONCE AGAIN...ESPECIALLY OVER
WESTERN SAN BERNARDINO COUNTY WHERE GUSTS NEAR 40 MPH CANNOT BE
RULED OUT BOTH SATURDAY AND SUNDAY. THE INCREASED CLOUD COVER MAY
KNOCK HIGH TEMPERATURES DOWN SLIGHTLY BUT OVERALL THEY WILL NOT
DEVIATE SIGNIFICANTLY FROM NORMAL. THE TROUGH WILL FINALLY EXIT TO
THE EAST SUNDAY NIGHT WITH DECREASING CLOUDS.

.LONG TERM...OVERALL THE PATTERN FOR MOST OF NEXT WEEK LOOKS TO BE
AN EXTENSION OF BASICALLY WHAT WE HAVE SEEN OVER THE LAST WEEK WITH
SYSTEMS DIVING BY TO THE NORTH OF THE AREA BRINGING SOME ENHANCED
CLOUDS AND WINDS AT TIMES AND NO REAL WIDESPREAD SHOT AT
PRECIPITATION. NORTHWEST FLOW ALOFT LOOKS TO DRIFT A SYSTEM BY THE
AREA MAINLY OVER NORTHEASTERN NEVADA INTO UTAH ON MONDAY AFTERNOON
INTO MONDAY NIGHT. 700 MB WINDS SHOW SOME VALUES NEAR 50 KTS OFF THE
ECMWF NEAR THE SOUTHERN SIERRA THEN AND OVER LINCOLN COUNTY OFF THE
GFS BUT OTHERWISE ARE LARGELY IN THE 20-30 KT RANGE. NEVERTHELESS
BREEZY TO WINDY CONDITIONS LOOK POSSIBLE THEN ACROSS THE AREA. HIGH
TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL ON MONDAY THEN LOWER TO
NEAR OR A LITTLE BELOW NORMAL FOR TUESDAY BEHIND THIS SYSTEM.

AN UPPER RIDGE IS SHOWN TO BUILD INTO THE AREA FOR WEDNESDAY
ALLOWING FOR A SLIGHT WARM-UP. THE NEXT SYSTEM AFTERWARDS IS SHOWN
BY THE MODELS TO BE A CLOSED LOW THAT STAYS FURTHER NORTH AND LOOKS
TO MAINLY IMPACT THE PAC NW/SOUTHWESTERN CANADA. FOR US SOUTHWEST
FLOW AHEAD OF THIS SYSTEM SHOULD INCREASE ON THURSDAY ALLOWING FOR
FURTHER WARMING WITH HIGH TEMPS ABOUT 10 DEGREES ABOVE NORMAL. THE
MODELS ARE IN ALRIGHT AGREEMENT IN THIS SYSTEM PASSING THROUGH
SOMETIME ON FRIDAY BUT VARY IN HOW DEEP IT WILL BE THEN. THE ECMWF
AND MANY GFS ENSEMBLES ARE SHOWING A DEEPER AND COOLER SYSTEM WITH
OPERATIONAL GFS MORE SHALLOW. FOR NOW IT LOOKS LIKE THE POTENTIAL
FOR MORE GUSTY WINDS WILL EXIST WITH TEMPS COOLING TO AT LEAST NEAR
NORMAL AND MAYBE A LITTLE COOLER. AS FOR PRECIPITATION...I PLACED
SOME LOW END SLIGHT CHANCE POPS OVER LINCOLN/CENTRAL NYE AND
NORTHERN MOHAVE COUNTIES AS A TIP OF THE HAT TO THE DEEPER SOLUTION
BUT THIS SHOULD BE ANOTHER DRY SYSTEM FOR MUCH OF THE AREA. IF NO
PRECIPITATION FALLS AT MCCARRAN AIRPORT THIS MONTH IT WOULD BE ONLY
THE 5TH APRIL TO SEE NOT A DROP OF PRECIPITATION AT THE OFFICIAL LAS
VEGAS CLIMATE STATION SINCE RECORDS STARTED IN 1937. THIS LAST
HAPPENED IN APRIL IN 2008.

.AVIATION...FOR MCCARRAN...NORTH WINDS HAVE TRIED TO MAKE A PUSH
INTO THE AIRPORT BUT DO NOT LOOK LIKE THEY WILL BE STRONG ENOUGH TO
PREVAIL THE ENTIRE TIME THIS MORNING. AS A RESULT...WINDS WILL BE
NORTH BUT MAY PERIODICALLY SHIFT TO THE SOUTH. SPEEDS WILL BE 5 KTS
OR LESS FROM THE NORTH...BUT COULD BE AS HIGH AS 8 KTS OR SO WHEN
WINDS BLOW FROM THE SOUTH. WINDS MAY FAVOR A MORE NORTHEAST
DIRECTION AT TIMES LATER THIS MORNING. BETWEEN 21Z AND 23Z FRIDAY
SOUTH-SOUTHWEST WINDS AT 7-12 KTS SHOULD DEVELOP. CLOUDS SHOULD
BECOME MORE SCT-BKN BY THIS AFTERNOON WITH BASES MAINLY AOA 20K FEET
- HOWEVER A FEW CLOUDS AS LOW AS 14K FEET ARE EXPECTED.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS ARE EXPECTED TO BECOME SOUTHWEST TO SOUTH BETWEEN
17Z AND 19Z OVER THE REMAINDER OF THE AREA WITH GUSTS AS HIGH AS
20-25 KTS IN THE AFTERNOON MAINLY AT KDAG AND KDRA. KBIH SHOULD SEE
NORTH WINDS RETURN AROUND 03Z SATURDAY HOWEVER OUTSIDE OF THE
SOUTHERN GREAT BASIN MOST OF THE MOJAVE DESERT SHOULD REMAIN
SOUTHWEST TO SOUTH TONIGHT AT 6-12 KTS. INCREASING CLOUDS AOA 15K
FEET IN THE LATE MORNING AND AFTERNOON TODAY WITH MAINLY SCT-BKN
CLOUDS TONIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/HARRISON/STACHELSKI

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 22, 6:30 AM PDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI APR 22 2011

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI APR 22 2011 /630 AM MST FRI APR 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

High Wind Watches in California, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.